Spotting on birth control is a common experience – so firstly, don’t worry!
In this post we share all on what spotting is, what to look out for and when to see your doctor.
What is spotting?
Spotting is any bleeding (no matter how light or heavy) you may experience between your regular menstrual periods or during pregnancy – and it’s more than normal.
We need to be aware of our bodies and pay close attention to any changes in normal bleeding patterns from month to month. Certain factors, for example smoking, increase the risk of experiencing breakthrough bleeding.
Luckily for us, contraception can often help to control spotting between periods but if you want to know which contraceptives are best to avoid spotting, when you should be concerned about spotting and when to see a doctor – then keep reading!
What can cause spotting on birth control?
Spotting typically occurs in the first six months of taking a new birth control pill. When starting a new pill it can take the pill time to regulate the menstrual cycle as the body needs to adjust to the new hormone levels. This can cause you to experience some spotting between periods.
It is thought that an increase in progestin leads to changes in the lining of the uterus, called the endometrium. Progestin may thin the endometrial lining, which can cause some internal bleeding. A thinner lining helps prevent pregnancy as a fertilized egg cannot implant as well.
Other potential causes of spotting while on the pill are:
- Vomiting or diarrhea
- Taking a new medication (some drugs can interfere with the effectiveness of birth control pills) You should always check with your doctor before taking a new medication
- Forgetting to take a pill for a day or more
- Infection (yeast infections or STI can lead to irritation and inflammation of the uterus or cervix
- Pregnancy – spotting while on birth control doesn’t always mean you’re pregnant, however pregnant women can experience implantation bleeding or spotting as a result of the implantation of a fertilized egg in the uterus.
How long does spotting last on birth control?
The typical menstrual cycle is 28 days, however some cycles can be as short at 21 days, while some can be as long as 35 days, or even more.
Generally speaking, day one starts with the onset of your period and lasts around five days. After this the hormones in your body gear up to produce an egg that may or may not be fertilized when you ovulate around day 14 of your cycle.
If the egg is fertilized, it could result in pregnancy, if not your hormones will again adjust to shed the lining of your uterus and result in another period.
Spotting is any bleeding that occurs outside of the normal menstrual period, whether this is full on bleeding or spotting.
What types of birth control are most likely to cause spotting?
Any birth control method that contains hormones are the most likely to cause spotting
- Hormonal birth control pills
- Birth control pills that contain Ethinyl estradiol and levonorgestrel, that prolong the time between menstruation.
- Bother hormonal and coppper IUDs within the first three months after implantation.
- Birth control patches
- Vaginal rings
Although all of these listed can cause breakthrough bleeding, not everyone will experience spotting.
When should you be concerned about spotting?
Spotting is normal when changing contraception, however if it is still occurring after six months, then this could mean an underlying issue.
These could include:
- STI’s, such as chlamydia and gonorrhea
- Pelvic inflammatory disease (PID)
- Uterine Fibroids
- Cervical cancer
On most occasions, spotting occurs because the levels of hormones in birth control pills are not high enough to prevent occasional bleeding and the body may need more estrogen, which thickens the uterine lining and may reduce the likelihood of bleeding and spotting (which is why the contraceptive pill is often the answer)
But of course, there is a chance that your body may not respond well to the synthetic progestin in the pills, which can cause the spotting to occur.
Neither of these issues are anything to cause worry, but could be your body trying to tell you that you should try another type of birth control pill.
How to stop spotting on birth control
- Ensuring you’re taking the pill at the same time every day to help maintain consistent hormone levels in your body
- Continuing to take your birth control pills regularly even if spotting does occur. If you haven’t been taking the pill for longer than six months, your body may not have had enough time for the body to adjust fully.
- Checking any other medications to ensure that they do not interfere with the effectiveness of the birth control pill.
If you have waited over six months and the spotting still occurs, then you may need to switch to another pill.
How to manage spotting
Deciding whether or not you should use a tampon or pad depends on the reason for your bleeding. For example, if you think you’re bleeding because of your hormonal birth control, then it’s most likely fine to wear a tampon, however if you think you might be bleeding as a result of an impending miscarriage, then pads are the better option.
If you are usure then it’s best to consult a doctor on how to manage your bleeding.
When to see a Doctor
Like any medication, some people can take it with no complications, however others may experience problems. You should speak to your doctor if any of the following occur:
- Spotting for more than seven days after having taken the pill for longer than six months.
- Heavy bleeding, meaning soaking a pad or tampon hourly for more than two hours.
- Symptoms that could be due to a blood clot, such as chest pain, dizziness, difficulty seeing, or severe leg pain.
If you are still spotting after taking the pill for six months, the doctor may wish to change the prescription to another form of birth control pill with higher estrogen or one with a different progestin formulation.